Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 47, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 13, 1996, 4:33 PM EDT for Iosco County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1996, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 13, 1996, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Iosco County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 132032 SVRAPN MIC069-132115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 433 PM EDT THU JUN 13 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MICHIGAN ...SOUTHERN IOSCO COUNTY AND THE ADJACENT COASTAL WATERS AT 430 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN IOSCO COUNTY... NEAR NATIONAL CITY. THE STORM WAS MOVING SLOWLY SOUTHEAST AT 15 MPH. THE STORM WILL AFFECT SOUTHERN IOSCO COUNTY... JUST WEST OF ALABASTER BETWEEN 430 AND 500 PM. THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE FOR NORTHERN IOSCO COUNTY. STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE THUNDERSTORM. MOVE INSIDE. SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:21 AM EDT, 13 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 3:21 AM EDT, 13 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 320 AM EDT THU JUN 13 1996 06Z SFC ANAL SHOWS MAIN TROF/FNT POSITION WORKING THROUGH WRN UPR SWWRD TO THE SOUTHEAST TIP OF MN. THIS PLACEMENT IS A BIT FASTER THAN CURRENT NGM/ETA PROGS...IN WHICH NGM HAS FNT EXTENDING FRM CEN UPR THROUGH THE MN/IA/WI INTERSECTION BY 12Z. LATEST ADAP SSW MAP SHOWS BEST STREAMLINE CONVERGENCE IN NRN SECTIONS ALONG THE FNT...BASICALLY IN WRN/CEN UPR MI. THIS ALSO IS WHERE BEST SFC MOIST CONVRGENCE IS LOCATED ATTM. AS A RESULT...MAIN AREA OF SCT SHOWERS (AND THERE AREN/T MANY) SHOW UP ON KGRB 88D NW OF IMT...NW AND W OF GRB. SHOWERS NOT VERY EXTENSIVE GIVEN LACK OF UPR LVL SUPPORT. MAIN VORT MAX/TROFFING IN 500 HGHT FIELDS ARE MOVING E OF FA AND AHEAD OF SFC CNVRGNC/TROF. MAIN FCST PROB WILL BE THE SHORT TERM...CHC/S OF PCPN FOR FA THIS MORNING. 48 HR TERM MODELS IN EXLNT AGREEMENT...LOOKED PRIMARILY AT NGM. BEST CHC/S OF PCPN WILL MOVE FRM W TO E ACROSS FA THIS MORNING. GIVEN FASTER MOVEMNT OF FNT (COMPARED TO PROGS)...WOULD EXPECT BEST CHCS OF RW DURING THE MORNING HOURS W/DECRS CLOUDS THIS AFT. ERN UPR ALREADY SEEING SOME SCT RW ACCORDING TO LATEST KAPX 88D LOOP OF BASE REFL. TIMING OF PCPN INTO NE LWR STILL LOOKS LIKE MAINLY LATE MORNING INTO LATE AFT. AGAIN...NOT MUCH UPR LVL SUPPORT WITH THIS AREA...THEREFORE WOULD KEEP POPS IN THE 30 TO 40 PCT RANGE. AS FOR THUNDER...MODIFIED KAPX SOUNDING FOR SFC TEMPS IN LOW 70S (LATE MORNING) WITH DEWPTS IN LOW 60S...ALSO TAYLORED UPR LVL TEMPS TO UPSREAM READINGS (WHICH ARE SLIGHTLY HIGHER THAN 00Z READINGS AS THCK TROF EXITS THE FA). CAME UP W/ LI/S OF -2 TO -4 WITH MRGNL CAPE BETW 700-900 J/KG. BELIEVE THERE COULD BE SOME THUNDER WITH THIS AREA OF PCPN AS IT REACHED FA...BUT ALSO FEEL BEST CHCS WILL BE IN NE LWR WHERE SS (LOW LVL INSTAB) WILL BE GREATER IN ADDITION TO THIS AREA BEING A BIT MORE INTO EXITING UPR LVL TROF (SLIGHTLY COOLER TEMPS ALFT). AS FOR REST OF PERIOD...DRY PATTERN SHAPES UP ACROSS FA STARTING THIS AFT NW LWR/ERN UPR AND LATE THIS AFT NE LWR. CLEARING SKIES OVERNIGHT WITH SUNNY CONDITIONS EXPECTED ON FRI WITH NVA/RIDGING ALFT AND SFC HIGH PUSHING INTO REGION. WOULD LOOK FOR MAINLY CLEAR CONDITIONS TO CONTINUE INTO SAT...WITH ANOTHER TROF WORKING INTO NW PLAINS BRINGING A RETURN SRLY FLOW INTO THAT REGION...STILL W OF MI. MOS TEMPS LOOK GOOD W/ PERHAPS EXCEPTION OF HIGH TEMPS ON FRI (TAD HIGH) GIVEN SLIGHT CAA. OF COURSE...A NW WIND FRI WILL KEEP COASTAL LK MI/ERN LK SUPERIOR AREAS COOLER AS WELL. WK SFC GRADIENT SAT COULD ONCE AGAIN LEAD TO COOLER TEMPS ALONG ALL COASTLINES AS ONSHORE WINDS DVLP. APN TU 081/055 078/048 073 XX400 TVC WU 080/057 078/052 077 XX400 GLD WU 080/055 079/050 075 XX400 HTL WU 080/053 079/051 076 XX400 SSM WU 076/049 076/044 071 XX500 HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 53 min |
| Jun 13, 4:03 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Ogemaw | 42 min |
| Jun 13, 4:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.